Virginia, 2014Damaging Winds in Virginia, May 27, 2014
May 27, 2014 · NWS AKQ · 3 events in 3 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 7:46 PM EST, 29 minutes earlier.
Area forecast discussion, May 27, 7:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
846 PM EDT TUE MAY 27 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION TONIGHT AS A
BACKDOOR COLD FRONT MOVES INTO THE NORTHEAST STATES. THIS FRONT
WILL SLOWLY PUSH THROUGH THE AREA WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. HIGH PRESSURE BUILDS SOUTH FROM NEW ENGLAND THURSDAY INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE THIS EVENING FOR THE BAND OF CONVECTION MOVING SOUTHEAST
ACROSS THE POTOMAC RIVER. ANALYSIS SUGGESTS THE CONVECTION WILL
HOLD TOGETHER FOR THE NEXT SEVERAL HOURS PROGRESSING SOUTHEAST
ACROSS THE NORTHERN NECK...MIDDLE PENINSULA AND EASTERN SHORE. THE
BEST AXIS OF CAPE AND MOISTURE REMAINS ORIENTED EITHER SIDE OF
THE BAY. THIS COMBINED WITH A LOW LEVEL THETA-E GRADIENT SHOULD
ALLOW CONVECTION TO PROGRESS AS FAR SOUTH AS HAMPTON ROADS AROUND
MIDNIGHT. CONVECTION IS MOSTLY OUTFLOW DRIVEN AND WITH LOSS OF
HEATING WILL GRADUALLY WEAKEN. IS IT UNLIKELY ANY OF THE STORMS
WILL BE SEVERE BUT WITH GUSTS TO 30 TO 40 MPH WILL BE POSSIBLE
ACROSS THE EASTERN SHORE...NORTHERN NECK AND MIDDLE PENINSULA.
HAVE INCREASED POPS FOR THE REMAINDER OF THE EVENING AND EVEN
THROUGH MIDNIGHT OF AREAS ALONG AND JUST WEST OF THE BAY.
SFC ANALYSIS EARLIER THIS EVENING SHOWED HIGH PRESSURE SITUATED
WELL OFF THE SOUTHEAST COAST. MEANWHILE...SFC LOW PRESSURE WAS LOCATED
FROM JUST NORTH OF LAKE ONTARIO INTO NY STATE...AND A FRONTAL
BOUNDARY (BACKDOOR COLD FRONT) EXTENDS SE INTO NEW ENGLAND WITH
THE TRAILING COLD FRONT EXTENDING W INTO THE WESTERN LAKES. WV
SATELLITE REVEALS SHORTWAVE ENERGY JUST EAST OF HUDSON BAY AND
MOVING SSE. THIS WILL PUSH THE UPPER TROUGH OFF THE CANADIAN
MARITIMES WELL EAST THROUGH THE EVENING...AND FORCE MORE S/W
ENERGY TO THE SOUTH THIS EVENING/TONIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WED WILL BE THE TRANSITION DAY...LATEST MODELS CONTINUE WITH A
LATER ARRIVAL OF THE BACKDOOR COLD FRONT...MAKING FOR ANOTHER VERY
WARM DAY ACRS CENTRAL/SOUTHERN VA AND NC. WILL KEEP HIGHS LOWER
90S SOUTH WITH MID/UPPER 80S NORTH...EXCEPT FALLING INTO THE 70S ON
THE EASTERN SHORE WHERE THE WINDS SHIFT TO THE NE BY LATE MORNING
OR EARLY AFTN. THUNDER CHANCES HIGHEST IN WARM SECTOR NEAR THE
FRONT. APPEARS TO BE ENOUGH LIFT AND MOISTURE CONVERGENCE ALONG
THE FRONT TO WARRANT A PERIOD OF LIKELY POPS OVER NORTHERN PORTIONS OF
THE AREA BY LATE AFTN BUT WITH MUCH LOWER POPS FARTHER SOUTH WHERE
LIFT IS WEAKER. STILL NOT SEEING A LOT OF POTENTIAL FOR WIDESPREAD
SEVERE WX GIVEN ONLY ABOUT 20-25 KT OF 0-6 KM BULK SHEAR BUT
CERTAINLY COULD SEE A FEW STRONGER STORMS...ALONG WITH HEAVY RAIN
AS WELL. LOWS IN THE UPPER 50S NORTH TO LOWER-MID 60S SOUTH WED
NIGHT.
THU/FRI...SFC HIGH REMAINS WELL OFF TO THE N/NE OF THE REGION ON
THU...AND GFS/NAM/ECMWF INTO DECENT AGREEMENT THAT LOW PRESSURE
STALLS OVER THE CAROLINAS AS UPPER TROUGH FLATTENS OUT AS IT TRIES
TO PUSH INTO THE RIDGE OFF THE SE COAST. THIS WILL MAKE FOR A
COOL/CLOUDY DAY THU FOR ALL AREAS ALONG WITH A FAIRLY HIGH CHANCE
FOR RAIN ESPECIALLY INLAND WHERE POPS HAVE BEEN RAISED TO LIKELY
(60%). A BIT MORE UNCERTAIN CLOSER TO THE COAST AND WILL MAINTAIN
CHC POPS IN THESE AREAS. DECIDED TO KEEP A MENTION OF TSTMS
THROUGH 18Z OVER SOUTH CENTRAL VA AND INTERIOR NE NC BUT OVERALL
THE INSTABILITY SHOULD REMAIN TO OUR SW. EXPECT HIGHS ONLY IN THE
UPPER 60S TO LOWER 70S FOR MOST AREAS (MID/UPR 70S FROM
MECKLENBURG CO TO BERTIE CO NC). FOR THU NIGHT/FRI...GRADUAL
DRYING FROM THE NORTH MOVES IN...BUT LOW LEVEL CLOUDS AND MOISTURE
WILL BE SLOW TO SCOUR OUT. WILL KEEP 30-50% CHC POPS THU
EVENING...WITH GENLY 20-30% POPS INTO FRI MORNING. LOWERED HIGHS
FRI INTO THE 70S CWA-WIDE AS SKIES START OFF MAINLY CLOUDY WITH
PARTIAL CLEARING IN THE AFTN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LONG TERM PERIOD WILL FEATURE GENERALLY DRY CONDITIONS WITH A SLOW
WARMING TREND THRU THE PERIOD. FOR FRI NGT/SAT...SFC HI PRES BLDS IN
FM THE N BEHIND A COLD FRNT PUSHING S OF THE AREA. THE HI WILL
REMAIN LOCKED IN PLACE THRU THE WEEKEND RESULTING IN NO PCPN. WITH
NW FLOW ALOFT AND WEAK CAA...TEMPS WILL BE AT OR SLGTLY BLO
NORMAL...WITH HIGHS IN THE MID 70S TO LWR 80S. THE SFC HI WILL SLIDE
OFFSHORE MON INTO TUE...RESULTING IN S/SW FLOW TO DEVELOP OVR THE
MID ATLANTIC...BOOSTING TEMPS INTO THE MID TO UPR 80S BOTH DAYS.
INCLUDED A 20-30% OF AFTN/EVENG SHRAS/TSTMS BOTH DAYS WITH A WARM
FRNT IN THE VICINITY.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS IN PLACE ACROSS AREA TERMINALS THIS AFTERNOON. WEAK
LEE-SIDE TROUGH REMAINS IN PLACE ACROSS THE PIEDMONT. THIS
CONTINUES TO PRODUCE A SW WIND OF 8-12KT...WHICH COULD GUST TO
15-20KT DURING THE MID-LATE AFTERNOON...ESPECIALLY ACROSS SE
VA/NE NC. THE COMBINATION OF A WEAK UPPER LEVEL SYSTEM AND THE
PRESENCE OF THE SURFACE TROUGH WILL HELP TRIGGER SOME SCT
AFTERNOON/EVENING SHRA/TSRA. SHRAS HAVE ALREADY BEGUN TO DEVELOP
IN THE WESTERN PIEDMONT, WITH ADDITIONAL CONVECTIVE DEVELOPMENT
LIKELY OVER THE NEXT FEW HOURS. ANY CONVECTION WOULD APPROACH RIC
AFTER 20Z...AND WOULD DIMINISH AFTER 02-03Z WITH LOSS OF DIURNAL
HEATING. FOR NOW, HV GONE WITH VICINITY WORDING AT RIC/SBY,
PRIMARILY AFTER 22Z AND THROUGH THE EARLY EVENING. CONFIDENCE IS
LOW WITH RESPECT TO EVENTUAL PROPOGATION OF THESE STORMS TOWARDS
SE COASTAL PLAIN...SO HAVE CONTINUED TO KEEP PHF/ORF/ECG DRY FOR
NOW. EXPECT SOME INCREASING MID TO HIGH CLOUDS OVERNIGHT, WHICH
SHOULD DIMINISH FOG CHANCES OVERNIGHT. HV THEREFORE KEPT
VSBYS/CIGS IN VFR RANGE FOR THE LATTER HALF OF THE TAF PERIOD.
OUTLOOK...A BACKDOOR COLD FRONT APPROACHES THE AREA FROM THE NORTH
ON WEDNESDAY, AND COULD TRIGGER ANOTHER ROUND OF SCT MID TO LATE
AFTERNOON AND EVENING SHRA/TSRA. HIGH PRESSURE BUILDS IN FROM THE
NE THURSDAY...WHICH WILL PRODUCE MOSTLY CLOUDY CONDITIONS ALONG
WITH A LINGERING CHC OF SHRA. HIGH PRESSURE WILL SLOWLY BUILD OVER
THE REGION FRIDAY INTO SATURDAY.
&&
.MARINE...
LO PRES WILL REMAIN CENTERED JUST OFF TO THE NE THIS AFTN INTO
TNGT WITH A TROF STRETCHING SOUTHWARD THRU THE LOCAL AREA. WINDS
WILL AVG OUT OF THE SW AT 10-15 KT...WITH MAINLY 2-3 FT SEAS AND
1-2 FT WAVES OVR CSTL WTRS. A COLD FRNT DROPS THRU THE AREA ON
WED...WITH INCREASING NE FLOW FOLLOWING IN ITS WAKE. WITH ONLY
WEAK CAA...NOT ANTICIPATING SCA WINDS BEHIND THE FRNT (EXPECTING
WINDS ~15 KT FOR THE BAY AND 15-20 KT FOR CSTL WTRS). DECIDED TO
HOIST A SCA FOR NRN CSTL WTRS WED EVENG THRU THE 4TH PERIOD (THU).
THIS MAY NEED TO BE EXPANDED TO THE REST OF THE CSTL WTRS AND
MOUTH OF THE BAY FOR SEAS/WAVES ON THU. SFC HI PRES BLDS N OF THE
AREA FRI...AND BCMS CENTERED OVR THE WTRS SAT INTO SUN.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM WEDNESDAY TO 4 PM EDT THURSDAY
FOR ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/JAO
SHORT TERM...JDM/LKB
LONG TERM...MAS
AVIATION...AJZ/MAM
MARINE...MASHazardous weather outlook, May 27, 11:27 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT TUE MAY 27 2014
NCZ012>017-030>032-102-VAZ048-049-060>098-281630-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1227 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY DOWNPOURS THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY RAIN WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ099-100-281630-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
1227 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY DOWNPOURS THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS AND HEAVY RAIN WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LKB
In the hours before
Special weather statement, May 27, 4:58 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT TUE MAY 27 2014
VAZ061-272240-
CUMBERLAND-
558 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
640 PM EDT...
AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TRENTS MILL...OR ABOUT 7 MILES NORTHEAST OF DILLWYN...MOVING EAST AT
20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR TRENTS MILL AT 605 PM EDT...
BEAR CREEK LAKE STATE PARK AT 610 PM EDT...CUMBERLAND AT 615 PM
EDT...OAK FOREST...AND...GRAYS SIDING AT 620 PM EDT...CLINTON...
AND...SUNNYSIDE AT 630 PM EDT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3762 7827 3767 7824 3764 7808 3747 7813
3746 7814 3744 7819 3737 7824 3737 7823
3736 7826 3735 7826 3734 7828 3739 7843
SCALORASpecial weather statement, May 27, 5:46 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT TUE MAY 27 2014
VAZ095-098-272345-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
646 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF PORTSMOUTH...CITY
OF VIRGINIA BEACH AND CITY OF NORFOLK THROUGH 745 PM EDT...
AT 645 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLOUGHBY SPIT...OR ABOUT OVER OCEAN VIEW...MOVING SOUTHEAST AT 20
MPH.
THE STRONG THUNDERSTORM WILL BE NEAR OCEAN VIEW AT 650 PM EDT...
NORVIEW AT 655 PM EDT...NORFOLK INTERNATIONAL ARPT AT 700 PM EDT...
VIRGINIA WESLEYAN COLLEGE AT 705 PM EDT...BAYSIDE AT 710 PM EDT...
PRINCESS ANNE PLAZA AT 720 PM EDT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
LAT...LON 3673 7594 3691 7636 3696 7633 3697 7630
3699 7631 3699 7629 3698 7630 3692 7610
3694 7604 3694 7599 3692 7597 3691 7598
3676 7594
JFOSTERSpecial weather statement, May 27, 6:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT TUE MAY 27 2014
MDZ021-280100-
DORCHESTER-
758 PM EDT TUE MAY 27 2014
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DORCHESTER COUNTY
THROUGH 900 PM EDT...
AT 753 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF HURLOCK TO 7 MILES WEST OF HUDSON...OR ALONG A LINE EXTENDING FROM
16 MILES NORTHEAST OF HURLOCK TO 10 MILES SOUTHEAST OF CHESAPEAKE
BEACH...MOVING SOUTH AT 15 MPH.
LOCATIONS THAT WILL BE AFFECTED BY STRONG SHOWERS AND THUNDERSTORMS
INCLUDE...
HUDSON...
HURLOCK...
LLOYDS...
EAST NEW MARKET...
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH CAN CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3871 7580 3868 7579 3868 7576 3864 7570
3858 7570 3841 7628 3850 7634 3858 7631
3859 7628 3864 7629 3862 7620 3864 7616
3860 7612 3861 7608 3858 7603 3868 7594
3871 7584
JFOSTERSpecial weather statement, May 27, 7:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT TUE MAY 27 2014
MDZ021-280115-
DORCHESTER-
830 PM EDT TUE MAY 27 2014
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DORCHESTER COUNTY
THROUGH 915 PM EDT...
AT 828 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER TAYLORS ISLAND...OR ABOUT OVER COVE
POINT...MOVING EAST AT 20 MPH.
LOCATIONS THAT MAY BE IMPACTED BY STRONG SHOWERS AND THUNDERSTORMS
INCLUDE...
TAYLORS ISLAND...
HONGA...
ANDREWS...
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3851 7576 3848 7582 3843 7582 3825 7598
3829 7602 3823 7604 3825 7610 3827 7611
3828 7616 3827 7617 3832 7627 3835 7626
3837 7629 3848 7635 3853 7632 3844 7625
3857 7570
JFOSTERSpecial weather statement, May 27, 7:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
840 PM EDT TUE MAY 27 2014
VAZ064-074>077-280145-
CAROLINE-ESSEX-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
840 PM EDT TUE MAY 27 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...NORTHUMBERLAND AND CAROLINE COUNTIES THROUGH 945 PM EDT...
AT 839 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHEAST OF COLES
POINT TO CORBIN...OR ALONG A LINE EXTENDING FROM COVE POINT TO 12
MILES SOUTH OF STAFFORD...MOVING SOUTH AT 20 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE RAPPAHANNOCK ACADEMY AROUND
850 PM EDT...
POTOMAC MILLS AROUND 855 PM EDT...
NANCY WRIGHTS CORNER AROUND 900 PM EDT...
PEEDS AROUND 905 PM EDT...
MONTROSS AROUND 910 PM EDT...
TEMPLEMAN AROUND 915 PM EDT...
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH CAN CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3818 7687 3816 7660 3803 7650 3788 7623
3779 7694 3787 7704 3796 7706 3797 7715
3789 7718 3791 7724 3782 7730 3778 7740
3789 7744 3789 7749 3811 7752 3825 7738
3825 7723 3819 7724 3816 7711 3828 7698
JFOSTERThunderstorm Wind, Westmoreland
- When
- May 27, 8:15 PM EST
- Where
- Westmoreland County, Hague
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.070, -76.650
Trees were downed between Hague and Kinsale.
Thunderstorm Wind, Northumberland
- When
- May 27, 8:40 PM EST
- Where
- Northumberland County, Heathsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.920, -76.470
Trees were downed and blocking the road at Newmans Neck Road.
Thunderstorm Wind, Accomack
- When
- May 27, 9:25 PM EST
- Where
- Accomack County, 0.55 mi E of Keller
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.620, -75.760
Trees were downed and blocking a road between Melfa and Keller.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524406, 524408, 524410.